Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 8, NWS Salt Lake City, UT

July 10, 2006Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 10, 2006, 6:00 PM MDT for Garfield County, Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2006, 6:00 PM MDT (00:00 UTC)
Expired
Jul 10, 2006, 11:45 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 174 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2006-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2006-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 110001
FFWSLC
UTC017-025-110545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 PM MDT MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN KANE COUNTY IN UTAH...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...

* UNTIL 1145 PM MDT.

* AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE HALLS CREEK AND BULLFROG 
CREEK AREAS LOCATED IN THE SOUTHERN HALF OF CAPITOL REEF NATIONAL 
PARK.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER   
MAINLY SLICKROCK AREAS OF SOUTHERN CAPITOL REEF NATIONAL PARK AND 
DRAIN INTO LAKE POWELL...LOCATED APPROXIMATELY 30 MILES TO THE 
SOUTH. THIS FLOOD MAY TAKE OVER 6 HOURS TO REACH THE LAKE POWELL 
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3785 11108 3740 11076 3739 11070 3757 11076
      3787 11093

$$

MCINERNEY
1 follow-up statement
000 
WGUS75 KSLC 110334
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
933 PM MDT MON JUL 10 2006

UTC017-025-110545-
GARFIELD UT-KANE UT-
933 PM MDT MON JUL 10 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT FOR
NORTHEASTERN KANE AND SOUTH CENTRAL GARFIELD COUNTIES...

THUNDERSTORMS PRODUCED HEAVY RAIN OVER THE HALLS CREEK AND BULLFROG 
CREEK AREAS LOCATED IN THE SOUTHERN HALF OF CAPITOL REEF NATIONAL 
PARK EARLIER THIS EVENING.  WHILE SIGNIFICANT ADDITIONAL RAINFALL IS 
NO LONGER EXPECTED...IT MAY TAKE SEVERAL MORE HOURS FOR RUNOFF TO 
RECEDE...ESPECIALLY NEAR LAKE POWELL.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3785 11108 3740 11076 3739 11070 3757 11076
      3787 11093

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:50 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 10, 2:50 PM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 PM MDT MON JUL 10 2006

.SYNOPSIS...WEAK DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE REGION
TODAY THROUGH TUESDAY. THE AIRMASS WILL SLOWLY DRY AND WARM UP
BY MID WEEK.

&&

.DISCUSSION...ANOTHER ACTIVE CONVECTION DAY OVER THE FORECAST AREA.
WELL DEFINED SHORT WAVE TROUGH EXTENDS FROM WESTERN WYOMING AND BACK
TO THE SOUTHWEST ACROSS SLC THIS HOUR AND INTO SOUTHEAST NEVADA.
SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING PAST COUPLE HOURS ALONG
THE IDAHO BORDER AND ISOLATED STRONG CELLS IN SOUTHWEST WYOMING AND
SOUTHWEST OF SLC OVER THE STANSBURY AND TINTIC MOUNTAINS EAST ACROSS
THE WASATCH PLATEAU AND SOUTHERN UINTAS. STRONGEST CELL MOVING
SOUTHEAST OF DUCHESNE. THIS WILL BE THE SEVERE WEATHER THREAT NEXT
FEW HOURS AND SOUTH INTO CASTLE COUNTRY AND SAN RAFAEL SWELL AS THE
LEADING UPPER TROUGH AXIS CROSSES THIS AFTERNOON. ACROSS CENTRAL AND
SOUTHERN UTAH...EARLIER DECK OF MID LEVEL CLOUDS AND LIGHT SHOWERS
HAS DEVELOPED ORGANIZED STRONGER CONVECTION ON THE NORTH AND WEST
SIDE HAVE BEEN PRODUCING HEAVY RAIN AND ARE VERY SLOW MOVING. STRONG
WEST FLOW IN THE NORTH HAS BEEN MOVING CELLS A LITTLE FASTER EAST.

ALL THIS ACTIVITY GETTING A KICK FROM SHORT WAVE LIFTING INTO FAR
NORTHWEST IDAHO AND MONTANA WITH THE TAIL OF THIS TROUGH EXTENDING
SOUTHWEST ACROSS SOUTHERN IDAHO AND NORTHERN NEVADA. SUBSIDENCE WILL
TAKE OVER AROUND THE GSL BASIN NEXT COUPLE HOURS WITH FLOW VEERING
TO NORTHWEST ALOFT...BUT THE TAIL OF THE NEXT WAVE WILL DROP ACROSS
NORTHERN UTAH LATE THIS EVENING WHICH BACKS THE FLOW AGAIN...KEEPING
SCATTERED CONVECTION OVER NORTHERN UTAH AFTER PEAK HEATING.
CONVECTION ALONG THE IDAHO BORDER HILLS IS QUITE ORGANIZED WITH THIS
LINEAR ORIENTED SYNOPTIC LIFT. IN SOUTHWEST UTAH 18Z NAM-WRF
STILL DEPICTS A DEFORMATION AXIS AND WEAK MID LEVEL CIRCULATION TO
LINGER OVERNIGHT. EXPECT THE THERMAL SURFACE TROUGH OVER THE WEST
DESERTS INTO SOUTHWEST UTAH TO BECOME INCREASINGLY ACTIVE THIS
AFTERNOON AND FOR ORGANIZED CONVECTION TO LAST INTO THE EVENING WITH
MARGINAL SYNOPTIC SUPPORT IN THE OVERNIGHT HOURS.

18Z NAM-WRF AND 12Z GFS KEEP A WEAK MID LEVEL CONFLUENT AREA OVER
SOUTH CENTRAL UTAH ON TUESDAY WITH A WEAK CIRCULATION MOVING EAST.
THIS WILL BE THE FOCUS OF CONVECTION IN THE SOUTH AND CENTRAL AREA.
MEANWHILE THE WEST SIDE OF THIS DISTURBANCE WILL BOW NORTH INTO
NORTHWEST UTAH AND SPREAD HIGH PRECIPITABLE WATER AXIS BACK INTO THE
NORTHWEST. SCATTERED TO NUMEROUS CONVECTION WILL OCCUR IN THE
NORTHWEST WITH A GOOD CHANCE CELLS FROM THE DESERTS AND OQUIRRHS
WILL SPREAD INTO THE WASATCH FRONT/GSL. AIR MASS WARMS SLIGHTLY BUT
AFTERNOON CLOUD COVER AND ANVIL MAY HOLD TEMPS DOWN IN PARTS OF THE
REGION. CONVECTION WILL CONTINUE INTO THE EVENING...WITH STILL A
THREAT FOR LOCALLY HEAVY RAIN ON TUESDAY WITH GENERALLY 10 KNOTS OF
STEERING WESTERLY FLOW OVER THE MIDDLE OF UTAH. NVA SUBSIDENCE
SPREADS IN FROM THE WEST LATER TUESDAY NIGHT. THIS IS FORECAST TO
BRING THE DRYING OVER MOST OF NORTHERN UTAH ON WEDNESDAY WHILE
ENOUGH MOISTURE REMAINS IN CENTRAL AND SOUTHERN UTAH FOR AT LEAST
TERRAIN DRIVEN CONVECTION WEDNESDAY AFTERNOON. AIR MASS WARMS ABOUT
ANOTHER DEGREE CELSIUS.

MEAN FLOW STARTS TO BACK ON THURSDAY PER MODELS...WITH THE NAM-WRF
FASTER THAN THE LATEST GFS RUNS. THIS BRINGS THE 17C ISOTHERM AT 700
MB INTO NORTHERN UTAH AND WILL ALLOW MARGINAL BUT SUFFICIENT
MOISTURE TO PERSIST OVER SOUTHERN UTAH AND POSSIBLE INCREASE INTO
FRIDAY...SO KEPT PRECIP CHANCES IN GRIDS OVER CENTRAL AND SOUTHERN
AREAS. 594 DAM HEIGHTS STILL PROGGED TO SET UP OVER THE GREAT BASIN
AND WEAK FLOW FOR THE WEEKEND WHICH WILL LEAD TO DIURNAL CONVECTION
IN STEEP LAPSE RATES AND SUFFICIENT MOISTURE AND HOT AFTERNOON
TEMPERATURES. POTENTIAL FOR 100F AT SLC. MORE SIGNIFICANT MONSOON
SURGE LIKELY TO BE LET INTO UTAH GIVEN POSITION OF THE UPPER
HIGH...HOWEVER IF IT BUILDS TO FAR WEST THIS MAY DELAY THE DEEPER
MOISTURE BUT SUSTAIN VERY HOT TEMPERATURES INTO MONDAY.

&&

.AVIATION...STORMS MOVING ALONG THE SOUTHERN PART OF THE VALLEY
COULD SWITCH WINDS BRIEFLY SOUTH FOR UP TO TWO HOURS...BUT NOT
ENOUGH RAIN-COOLED AIR IS PRESENT WITH THESE STORMS TO KEEP THE FLOW
OUT OF THE SOUTH. THERE IS A 20 PERCENT CHANCE THAT THE KSLC AREA
MAY SEE A THUNDERSTORM THAT ARRIVES OFF OF THE OQUIRRH MOUNTAINS
THROUGH 22Z. ANY OUTFLOW WINDS SHOULD BE OUT OF THE SOUTHWEST TO
WEST. VFR CONDITION SHOULD PERSIST THOUGH.

&&

.FIRE WEATHER...MOISTURE REMAINS OVER SOUTHERN AND EASTERN UTAH FOR A
CHANCE OF WETTING RAINS THROUGH THIS EVENING. DRIER AIRMASS OVER THE
NORTH SHOWING AN INCREASE IN MOISTURE WITH SHOWERS AND THUNDERSTORMS
NOW DEVELOPING ALONG THE UTAH-IDAHO BORDER AND OVER THE MOUNTAIN
RANGES OF NORTHERN UTAH. AS A RESULT...COULD SEE WETTING RAINS OVER
THE NORTHWEST THROUGH THIS EVENING AS WELL. DRYING TREND FOR
TOMORROW WILL BE A BIT OF A MISNOMER AS SHORT WAVES WILL CONTINUE TO
PRODUCE AFTERNOON AND EVENING CONVECTION ACROSS MUCH OF THE STATE.
WINDS ARE STILL EXPECTED TO INCREASE OUT OF THE SOUTHWEST AND
HUMIDITIES WILL BE LOW...HOWEVER CRITICAL FIRE WEATHER CONDITIONS
WILL BE BORDERLINE AT BEST FOR WEDNESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

TARDY

AVIATION...HALL
FIRE WEATHER...YOUNG
Hazardous weather outlook, Jul 10, 5:00 AM MDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT MON JUL 10 2006

UTZ001>021-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
500 AM MDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TODAY AND
THIS EVENING OVER MUCH OF EASTERN AND SOUTHERN UTAH AND UINTA COUNTY
WYOMING. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRYING TREND WITH GRADUALLY RISING TEMPERATURES IS EXPECTED
THROUGH THURSDAY. LOWER HUMIDITY...INCREASING AFTERNOON WINDS AND
ISOLATED DRY LIGHTNING WILL INCREASE THE FIRE RISK...ESPECIALLY
WEDNESDAY AND THURSDAY. MOISTURE WILL BEGIN TO RETURN FROM THE SOUTH
FRIDAY BUT THE STORMS THAT DEVELOP WILL STILL BE ON THE DRY SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:30 PM MDTRed Flag WarningSLC31 hr
Jul 11, 4:01 PM MDTSevere Thunderstorm WarningSLCSalt Lake44 min
Jul 11, 4:46 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake22 min

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.